News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Ongoing Dizziness & Chest Pains


 bos617 - Thu Dec 16, 2004 2:44 pm

I'm a 26 y/o male. 6' 175lbs. No history of smoking, drugs, drinking. For the past 2.5 months I have had a constant ongoing dizziness/fatigue that does not differ with exertion and/or positional changes (the only time I feel worse is about 15-20 minutes after eating a full meal, I get dizzier for about 45 minutes). This has all been accompnied by occasional heart palpitations a virtually constant aching left-sided chest pain that is sometimes radiating to my left shoulder. Initial onset of dizziness came on suddenly and was accompanied by the above described chest pain and has not dicipated to date. I went to the ER and was given multiple EKG's, chest x-ray, bloodwork, and a quick neurology exam... all of which came back normal. Further follow up with my usual doctor entailed a full range of bloodwork, EKG, chest x-ray, 24 Hour Holter Monitor, Treadmill Stress Stest (22 minutes total, stopped due to leg discomfort), and brain MRI... all were normal. My doctor chalked this up to anxiety and perscribed me paroxetine (20mg/day) and lorazapam (.5mg/day). I have been consitently taking those medications for 1.5 months now and have noticed only a very subtle deacrease in the dizziness and chest pains.
I have a family history of diabetes and heart disease on my father's side of my family. My glucose has been tested repeatedly and shows up normal. Began taking vasotec (10mg/day) 2 years ago for high BP (140/105) and this has brought my BP into a consistent range of (115/80). Began taking lopid (600mg/day) 2 years ago for high triglycerides (fasting was 1047, HDL and LDL were very healthy though) and this has brought my fasting tryclycerides into a consistent (125-140).
Are all the tests that I've had enough to fairly positively rule out an underlying cardiac problem or should more be done ? Also, what could be the significance of the increased dizziness after eating ?
 Dr. Yasser Mokhtar - Mon Dec 20, 2004 11:19 pm

User avatar Dear bos617,

After going on the treadmill for 22 minutes, i can say that most probably the chest pains that you have are not due to coronary disease.

What do you mean by dizziness? This is a very important question to answer.

Are you having any other symptoms such ringing in your ears or decreased hearing that is associated with the dizziness?

Do you feel out of balance sometimes? Ever fallen down? Any other symptoms like blurring of vision, difficulty speaking, difficulty moving any of your limbs?

This dizziness could be either related to an ear problem (in this case, you have to see an ear specialist) or related to a neurological problem (in this case, you have to be seen by a neurologist).

The significance of getting dizzier after you eat could be secondary to less blood going to your brain after heavy meals because the blood is diverted towards your gut to help digestion and absorption.

Even though your blood pressure has been stable and the dose of vasotec has not changed over the last 2 years, i would suggest that you either lower the dose of vasotec to see the effect of this on your dizziness or have 24 hours ambulatory blood pressure monitoring to see whether or not your blood pressure dips lower than you think it does during the day.

Thank you very much for using our website http://www.doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 bos617 - Wed Dec 29, 2004 11:21 am

Thank you for your response. My condition has not changed to date (still lightheaded with intermittent chest pains almost all day). I have noticed that I feel relatively less dizzy when I get up in the morning, and by about 10:30am during the workday, I start to increase in dizziness. However, this dizziness has not gotten so intense that I have passed out, but do get tingles in my arms (mostly left arm) and slightly blurred vision from time to time. I have been testing my BP on my own and have gotten readings in the middle of the day that are lower than I have ever seen before. (the diastolic has gotten down to the low 50's with a systolic of just over 100). I have also been developing a stiffness along the sides of my neck lately. One test I have not had yet is an echo, do you believe this would be worthwhile ? Also, you mentioned that the vasotec may be causing this even though I have been on it for two years w/o complications. Is it possible that my body has gotten heathier over the past two years to the point that I don't need the vasotec anymore and now its just dropping my BP from a non-hypertensive state to a hypotensive state ?
 Dr. Yasser Mokhtar - Wed Dec 29, 2004 4:09 pm

User avatar Dear bos617,

Thank you very much for the update.

i am not sure what else you have been doing to reduce your blood pressure in addition to taking medications like losing weight, low salt diet or exercise. But the dose of an antihypertensive can vary from time to time according to how the body reacts to it in addition to whether or not you have been doing anything else to better control your blood pressure. Or may be you have been taking medications that increase the effect of vasotec or cause lowering in the blood pressure.

After what you said, i am now more convinced that this is secondary to vasotec. i would recommend that you discuss reducing the dose of vasotec with your physician or get a 24 hour ambulatory continuous blood pressure monitoring to see how low does your blood pressure reach.

One more thing, please, check your blood pressure when you are laying down and when you are standing up. If when you are standing up is much lower then call your doctor.

Thank you very much for using our website http://www.doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here